Florida, 2022

Damaging Wind in Florida, August 20, 2022

August 20, 2022 · NWS JAX · 1 event in 1 county or zone

Weak frontal boundary was over central Georgia as a high pressure ridge axis moved northward over the area. Light southwesterly flow allowed for the Atlantic coast sea breeze to push further inland with the boundary merging with the Gulf coast sea breeze between Highway 301 and I-75.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak frontal boundary was over central Georgia as a high pressure ridge axis moved northward over the area. Light southwesterly flow allowed for the Atlantic coast sea breeze to push further inland with the boundary merging with the Gulf coast sea breeze between Highway 301 and I-75. Moist airmass (PWATs > 2 in.), ample instability and sea breeze boundary collision led to a severe storm developing in Alachua county. This storm knocked a tree down across the road near Alachua.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 7:23 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 20, 7:23 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
823 PM EDT Sat Aug 20 2022

...New AVIATION...

.UPDATE...
Issued at 738 PM EDT Sat Aug 20 2022

Sea breeze merger has occurred over the inland areas as forecast
which has resulted in a uptick of strong thunderstorms mainly
over interior southeast Georgia and over north central Florida.
Some of heaviest showers associated with the thunderstorms have
occurred across the Okefenokee National Wildlife Refuge where
localized 3 to 4 inches have fallen over the swamp. These storms
will continue the next couple hours and should diminish
thereafter. Quiet weather is expected inland overnight, with
patchy areas of fog developing with areas of fog developing where
heavy rainfall has occurred. Low temperatures drop to the low 70s
inland to the mid 70s along the immediate coast.

&&

.NEAR TERM...
(Today and Tonight)
Issued at 309 PM EDT Sat Aug 20 2022

Convection will continue to move slowly inland under very weak SW
steering flow with sea breeze and boundary mergers occurring between
Highway 301 and I-75 during the late afternoon and evening. High
PWAT > 2 inches was draped across SE GA & NE FL south near the
I-10 corridor, while slightly drier air was across southern
Alachua, Marion, Putnam and portions of Flagler county closer to
the 1000-700 mb mean ridge axis. Aloft, there was mid level
cooling since yesterday with 500 mb temps below normal around -8
degC but mid level lapse rates were seasonal near -6 degC. Thus,
the main convective concerns will be locally heavy rainfall near
and trailing boundary mergers as well as pulse wet downbursts
under stronger cores with gust potential of 40-50 mph. Convection
will drift northward across SE GA toward the Altamaha River basin
into the early evening where instability will be greatest with a
secondary band of convection likely approaching from the west
while precip potential fades across NE FL. Precip will tapper off
across SE GA through midnight with mostly dry conditions after
midnight and fading debris clouds.

Included patchy fog for inland areas through sunrise Sunday as
mild lows range in the low 70s inland to mid/upper 70s coast. A
bit more fog coverage is indicated across Marion, Putnam and
inland Flagler where low level subsidence will be a little
stronger under the ridge axis nosing northward from central FL.

&&

.SHORT TERM...
(Sunday and Monday)
Issued at 309 PM EDT Sat Aug 20 2022

The mean layer 1000-700 mb ridge axis will extend across north-
central FL this period with a continuation of weak SSW steering
flow over the local area enabling both east/west coast sea breezes
to drift inland into the afternoons. Elevated moisture content
will continue over the area, with the deeper moisture axis (PWAT >
2 inches) shifting across SE GA Sunday where the higher rain
chances were indicated, then the deeper moisture settles southward
once again across NE FL into Monday where diurnally driven rain
chances nose back up above climo in the 50-60% range. Aloft, upper
ridging strengthens over the area with warming Sunday keeping
storms generally in the strong category. Monday stronger mid/upper
level forcing begins to nose southward into the region as an
upper level trough deepens across the eastern CONUS. Temps aloft
continue near normal Monday, but with the increase moisture across
the area area with some added lift ahead of the approaching upper
level trough across SE GA rain chances will trend upward into the
70% range. The main convective hazard these two days will be
locally heavy rainfall given slow storm motion and convergence
near the sea breezes and any lingering outflow boundaries.
Rainfall will tapper off inland in the evenings, with a low chance
of late night showers mainly across SE GA where outflows from
stronger convection to the northward could encroach.

Temperatures will trend near to above normal Sunday under mean
layer ridging with highs in the low/mid 90s before convection
cools things off. Monday, temperatures begin to trend downward
with increasing storminess with highs near 90 across SE GA to low
90s across NE FL prior to sea breeze storms. Muggy overnight lows
will continue in the 70s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 309 PM EDT Sat Aug 20 2022

Above normal rain chances this period as a frontal boundary shifts
southward across Georgia under a deepening mean layer mid/upper
level trough axis across the MS River Valley. This pattern will
bring stronger, moist SW steering flow aloft over the entire
forecast area with more synoptic scale forcing given the
meandering frontal zone across GA and a series of inverted troughs
expected to pivot northward up the FL peninsula toward the end of
the week. Locally heavy rainfall will be the primary hazard with
convection this week.

High temperatures will trend near to below normal with increased
cloud cover and storminess with mild lows near climo in the 70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 814 PM EDT Sat Aug 20 2022

Coastal TAF sites will be VFR through the nocturnal hours. Inland
KGNV may experience a strong thunderstorm reducing vsbys
temporarily to 1/2sm or less with some gusts to 40 knots until
01z then move northward of the terminal. Showers and thunderstorms
lingering across the area should continue to diminish over the
next couple of hours. Patchy fog will be possible in the early
morning hours inland (KGNV and KVQQ) reducing vsby 3-5 SM, but
overall confidence on impacts to the coastal terminals is on the
low side. Otherwise, VFR conditions are expected through the
period. Showers and thunderstorms are expected to develop again
tomorrow early afternoon lasting into the evening. This is
reflected with TEMPO groups later in the TAF period.

&&

.AVIATION...
(18Z TAFS)
Issued at 106 PM EDT Sat Aug 20 2022

Atlantic sea breeze has passed the coastal TAF sites this
afternoon and continues to shift inland. Meanwhile, showers have
begun to develop in the vicinity of KJAX and KVQQ. Showers and
storms increase in coverage for inland TAF sites later this
afternoon into evening as the sea breezes merge in the US 301
corridor. Stronger storms are generally expected in the 20-24Z
time frame with gusty winds and MVFR CIGS/VSBYS. Brief IFR/LIFR
VSBYs possible with heavier downpours. Showers and storms end this
evening.

&&

.MARINE...
Issued at 309 PM EDT Sat Aug 20 2022

Surface high pressure will extend over north-central Florida
through Monday with light southerly flow over the local waters.
Daily sea breezes will develop with a land breeze at night.
Thunderstorm activity is expected to increase next week as a
surface front edges farther south across Georgia.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  92  73  89 /  40  60  50  80
SSI  76  88  77  89 /  10  30  30  70
JAX  73  92  74  92 /  10  40  40  70
SGJ  74  89  75  90 /  10  20  20  50
GNV  71  93  72  92 /  30  50  30  60
OCF  73  93  74  92 /  30  50  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
&&

In the hours before

Special weather statement, Aug 20, 6:54 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
754 PM EDT Sat Aug 20 2022

FLZ136-240-340-210045-
Eastern Alachua FL-Central Marion FL-Western Marion FL-
754 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southeastern Alachua
and north central Marion Counties through 845 PM EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm near
Citra, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Citra, Hawthorne, Cross Creek, Orange Heights, Gainesville Airport,
Newnans Lake, Rochelle, Micanopy, Reddick and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2936 8225 2976 8232 2977 8208 2976 8208
      2976 8207 2975 8206 2937 8209
TIME...MOT...LOC 2354Z 179DEG 9KT 2941 8218

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NELSON
Local storm report, Aug 20, 7:30 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
830 PM EDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     GAINESVILLE AIRPOR      29.69N 82.28W
08/20/2022  E43 MPH          ALACHUA            FL   OFFICIAL NWS OBS

            GUST OF 43 MPH THUNDERSTORM WIND GUST
            RECORDED AT THE GAINESVILLE AIRPORT.

&&

RN
Special weather statement, Aug 20, 7:32 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
832 PM EDT Sat Aug 20 2022

GAZ162-163-350-364-210100-
Clinch GA-Western Charlton GA-Echols GA-Southern Ware GA-
832 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southeastern Echols,
south central Ware, southeastern Clinch and west central Charlton
Counties through 900 PM EDT...

At 832 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fargo, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Fargo, Stephen Foster State Park and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3087 8274 3085 8230 3057 8229 3060 8270
TIME...MOT...LOC 0032Z 245DEG 8KT 3063 8251

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Aug 20, 7:38 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
838 PM EDT Sat Aug 20 2022

FLZ136-210130-
Eastern Alachua FL-
838 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of eastern Alachua
County through 930 PM EDT...

At 837 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gainesville Airport, or near Gainesville, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Gainesville, Hawthorne, Orange Heights, Gainesville Airport, Newnans
Lake, Rochelle, Waldo, La Crosse and Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2987 8245 2987 8231 2984 8228 2985 8220
      2984 8218 2984 8215 2983 8213 2980 8212
      2978 8208 2976 8208 2976 8207 2953 8206
      2951 8222
TIME...MOT...LOC 0037Z 161DEG 10KT 2976 8229

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NELSON
Special weather statement, Aug 20, 7:56 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
856 PM EDT Sat Aug 20 2022

FLZ023-122-210145-
Baker FL-Northern Columbia FL-
856 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northwestern Baker
and northeastern Columbia Counties through 945 PM EDT...

At 856 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Taylor, or 14 miles southeast of Fargo, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3058 8235 3033 8218 3032 8263 3060 8269
TIME...MOT...LOC 0056Z 313DEG 13KT 3052 8243

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Aug 20, 7:59 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
859 PM EDT Sat Aug 20 2022

FLZ030-031-136-210145-
Eastern Alachua FL-Union FL-Bradford FL-
859 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of central Bradford,
northeastern Alachua and southern Union Counties through 945 PM
EDT...

At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Worthington Spring, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Lake Butler, Worthington Spring, Alachua, Worthington Springs,
Groves, Providence, Beasley, New River, Upland Pines and Orange
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3001 8257 3003 8254 3005 8224 2968 8208
      2973 8246 2993 8256 2992 8254 2993 8253
      2996 8253 2996 8255 2999 8258
TIME...MOT...LOC 0059Z 149DEG 9KT 2987 8240

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NELSON

The radar

The Jacksonville radar (KJAX), 96 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
August 20, 8:25 PM EST
Where
Alachua County, 0.49 mi ENE of Santa Fe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
29.883, -82.423

A tree was reported down across the road at the intersection of NW CR 236 and N SR 121.Time was estimated by radar. Surrounding storms had recorded gusts of 41 and 43 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047155.